Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 260, NWS Sioux Falls, SD

July 20, 2005Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 5:23 AM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 5:23 AM CDT (10:23 UTC)
Expired
Jul 20, 2005, 6:00 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:25 AM CDTHAIL 0.88Hubbard, NEWIND GUSTS TO 60 MPH ALSO IN HUBBARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1994 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201024
SVRFSD
IAC193-NEC043-201100-
/O.NEW.KFSD.SV.W.0260.050720T1023Z-050720T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHWEST WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 600 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUBBARD...OR ABOUT 11 MILES SOUTHWEST OF
  SIOUX CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMER...DAKOTA CITY AROUND 530 AM CDT
  SERGEANT BLUFF AROUND 535 AM CDT
  SALIX AROUND 545 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT 
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4252 9662 4234 9669 4222 9626 4234 9604

$$
CPJ
2 follow-up statements
000 
WWUS53 KFSD 201037
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 AM CDT WED JUL 20 2005

IAC193-NEC043-201100-
/O.CON.KFSD.SV.W.0260.000000T0000Z-050720T1100Z/
WOODBURY IA-DAKOTA NE-
536 AM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR 
DAKOTA AND SOUTHWEST WOODBURY COUNTIES...

AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
FROM 8 MILES SOUTH OF SIOUX CITY TO 22 MILES SOUTHWEST OF SIOUX 
CITY...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SALIX AROUND 545 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH WAS REPORTED IN HUBBARD 
AROUND 525 AM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4247 9651 4228 9666 4222 9633 4234 9604

$$

CPJ
000 
WWUS53 KFSD 201059
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT WED JUL 20 2005

IAC193-NEC043-201109-
/O.EXP.KFSD.SV.W.0260.000000T0000Z-050720T1100Z/
WOODBURY IA-DAKOTA NE-
559 AM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND SOUTHWEST WOODBURY 
COUNTIES EXPIRES AT 600 AM CDT...

THE STORMS WERE EXITING THE COUNTIES.

LAT...LON 4247 9651 4228 9666 4222 9633 4234 9604

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 20, 3:25 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT WED JUL 20 2005

.DISCUSSION...
CURNT THUNDERSTORMS SEEM TO BE ASSOCD WITH SHRTWV MOVG ACRS AHD OF
FNT. AS THESE MOVE OUT THIS MRNG...EXITNG NWRN IA AND FAR SERN PART
OF SWRN MN LAST...THERE SHUD BE A PRETTY DECENT BREAK LATE MRNG THRU
MOST OF AFTN. THIS WILL ALLOW SUNSHINE AND TEMPS TO WARM UP PRETTY
GOOD OVER AREA.

AS FNT SAGE SEWD THEN SWD THRU AREA...WELL INTO SRN PART OF FCST
AREA ANYWAY...INSTBLTY AND MOISTR EXPCTD TO RMN ESPLY SRN PART OF
FCST AREA GREATER THAN WE HAVE BEEN CARRYING LAST CPL DAYS.
SUSPECTED IMMEDIATELY SVRL HRS AGO ON COMNG IN THAT WE WERE GOING TO
HAVE TO DEAL WITH MORE WDSPRD TSTM POTENTL LATE THIS AFTN AND TNGT
THAN WE HAD ERYR. DAY 1 SPC OUTLOOK CAME IN ALG THOSE LINES BACKING
SVR RISK OVER ALL OF FCST AREA AND IS MOSTLY ACCEPTD. GREATEST
POTENTL OF COURSE WILL BE IN SRN/SERN CWA.

THIS BATCH SHUD OF COURSE BE GOING SOONER AND MOVG OUT ERYR THAN
CURNT STUFF AS FAR AS TIME OF DAY GOES. THIS SHUD LEAVE THU DAYTIME
WITH ANOTHER GOOD BREAK. NEXT SHOT LOOKS ON SCHED FOR THU NGT AS WE
HAVE BEEN CARRYING SINCE A CPL DAYS AGO WHEN WE WERE ALONE ON IT.
AND AGN ANOTHER BREAK BY FRI. WILL GO WITH THIS BREAK LASTING SVRL
FCST PDS. SOME QSTN OF A FEW TSTMS DVLPNG IN WAA PATTERN FRI NGT AND
WILL HAVE TO WATCH BUT WILL LEAVE OUT FOR NOW. THIS WILL SET STAGE
FOR A RATHER HOT SAT.

WILL KEEP WARM BUT RAIN FREE FCST FOR SUN INTO MON AND TARGET MON
NGT FOR A LOW POP MENTN OF TSTMS AS NEXT CDFNT COMES DOWN. GFS NOW
PLAYS FOR SOME DECENT COOLNG BHND FNT AND WE MAY NOT BE GOING FOR
ENUF OF IT. HWVR THIS TIME OF YEAR RDG CAN BUILD IN STGR THAN FCST
AND LIMIT COOLNG. ANYWAY AM GOING MORE OR LESS WITH LTL CHANGE IN
EXTNDED...OTHER THAN TO ADD THAT MENTN OF TSTMS FOR MON NGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 20, 5:18 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS 2 THRU 7 SEGMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 AM CDT WED JUL 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
518 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS MAINLY OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA
WILL END THIS MORNING. THUNDERSTORMS WILL REDEVELOP OVER THE AREA
LATE THIS AFTERNOON OR THIS EVENING...WITH THE BEST CHANCE OF
THUNDERSTORMS IN NORTHWEST IOWA...AND NEAR THE MISSOURI RIVER IN
SOUTHEAST SOUTH DAKOTA. ISOLATED THUNDERSTORMS COULD PRODUCE
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT INDEX
POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF SOUTHEAST
SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105 NEAR THE
MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 20, 12:40 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

&&

GH
Local storm report, Jul 20, 12:55 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

&&

GH
Local storm report, Jul 20, 2:39 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  58 MPH           MINNEHAHA          SD   ASOS

0233 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  55 MPH           MINNEHAHA          SD   TRAINED SPOTTER

            SMALL TREE LIMBS...AROUND 2INCHES...DOWN.

&&

GH
Local storm report, Jul 20, 2:56 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
07/20/2005                   MINNEHAHA          SD   TRAINED SPOTTER

            TREE DOWN ON HOUSE AT PENITENTARY.

&&

CJANSEN
Special weather statement, Jul 20, 4:34 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED JUL 20 2005

SDZ039-040-054>056-060>062-066-067-201000-
BROOKINGS-HANSON-KINGSBURY-LAKE-LINCOLN-MCCOOK-MINER-MINNEHAHA-MOODY-
TURNER-
434 AM CDT WED JUL 20 2005

...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 649 HAVE BEEN
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH
DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED. THE WATCH REMAINS IN EFFECT UNTIL
9 AM CDT FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.